Kentucky, 2015Flash Flooding and Flooding in Kentucky, July 8, 2015
July 8, 2015 · NWS JKL · 6 events in 1 county or zone
Slow moving thunderstorms produced flash flooding followed by prolonged high water in southern Whitley county during the morning of July 8, 2015.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced flash flooding followed by prolonged high water in southern Whitley county during the morning of July 8, 2015.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 7:10 AM EST, 50 minutes earlier.
Area forecast discussion, Jul 8, 7:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
810 AM EDT WED JUL 8 2015
.UPDATE...
ISSUED AT 810 AM EDT WED JUL 8 2015
DID A QUICK UPDATE TO HIT THE POPS AND HEAVY RAIN A BIT HARDER IN
THE SOUTH FOR THE NEXT FEW HOURS. ALSO TWEAKED T AND TD GRIDS PER
THE LATEST OBS AND TRENDS. THESE HAVE BEEN SENT TO THE NDFD AND
WEB SERVERS.
UPDATE ISSUED AT 642 AM EDT WED JUL 8 2015
SOME SHOWERS AND STORMS HAVE POPPED UP ALONG THE TN/KY BORDER THIS
MORNING...SO HAVE NUDGED POPS UP SLIGHTLY IN THAT AREA.
OTHERWISE...JUST FRESHENED UP T/TD GRIDS TO REFLECT MOST RECENT
OBS. SENT UPDATED GRIDS TO NDFD AND WEB SERVERS. &&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 402 AM EDT WED JUL 8 2015
A COLD FRONT HAS NEARLY STALLED ALONG THE OH RIVER EARLY THIS
MORNING...ALLOWING FOR SHOWERS TO FOCUS IN ON EASTERN KENTUCKY.
SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE MORNING HOURS.
HOWEVER...SOUTHEAST KENTUCKY WILL LIKELY SEE THE MOST SHOWERS THIS
MORNING AS A WEAK SHORTWAVE MOVES THROUGH THE AREA SO HAVE FOCUSED
THE HIGHER POPS ALONG THE SOUTHERN ZONES.
THE NEXT SYSTEM APPROACHES THE REGION TODAY AS A WEAK SURFACE LOW
AND CORRESPONDING JET MAX MOVES INTO THE OH VALLEY. THIS WILL
BRING RENEWED CHANCES FOR CONVECTION DURING THE AFTERNOON.
HOWEVER...THE SOUNDINGS SHOW A MID LEVEL CLOUD DECK THAT PERSISTS
THROUGH THE DAY...WHICH WOULD ULTIMATELY LIMIT CONVECTIVE
POTENTIAL. THE ONE THING GOING FOR THIS SET UP ARE THE HIGH
DEWPOINTS AND PWATS AOA 2 INCHES. SO THERE IS STILL SOME POTENTIAL
FOR THUNDERSTORMS...ESPECIALLY WITH THE AMPLE UPPER LEVEL
FORCING...BUT THINKING IT WILL BE MORE OF A HEAVY RAIN AND FLASH
FLOOD THREAT WITH SOME GUSTY WINDS. ON THURSDAY...THE LOW WILL
CONTINUE TO MOVE ENE AND WILL DRAG A TRAILING COLD FRONT THROUGH
THE OH VALLEY/NORTHEAST KENTUCKY. AS A RESULT...HAVE KEPT A CHANCE
FOR SHOWERS AND STORMS IN THE FORECAST THROUGH THURSDAY.
HIGH TEMPERATURES TODAY WILL HIT THE LOW TO MID 80S...WITH CLOUDS
POSSIBLY LIMITING THE DAYTIME HEATING POTENTIAL. TEMPERATURES
TOMORROW SHOULD PEAK HIGHER THAN TODAY AS RAIN STARTS MOVING OUT
OF THE AREA. LOWS WILL BE ON THE MILD SIDE...AROUND 70 DEGREES.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 500 AM EDT WED JUL 8 2015
THE MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT CONCERNING A
SLOW BUILDING RIDGE OVER THE SOUTH THROUGH THE FIRST HALF OF THE
EXTENDED PERIOD. THIS RIDGE WILL MOVE WESTWARD IN RESPONSE TO A
DEEPENING TROUGH OVER THE GREAT LAKES AND NORTHEAST. HEIGHTS WILL
RISE LOCALLY AS THIS RIDGE PASSES...THOUGH THE RISES MAY NOT
PREVENT SHORTWAVE ENERGY FROM DIVING INTO THE CENTRAL APPALACHIANS
FRIDAY NIGHT INTO SATURDAY MORNING AND IMPACTING THE WX FOR PARTS
OF EASTERN KENTUCKY. IN FACT...DURING THIS WHOLE PROCESS
SHORTWAVES WILL PASS TO THE NORTH OF THE REGION AND COULD BE A
FACTOR IN THE WX FOR NORTHERN PARTS OF THE CWA THROUGH THE
WEEKEND. FOR THE START OF THE NEW WORK WEEK...THE MODEL AGREEMENT
SUFFERS AS THE GFS BECOMES MOST AGGRESSIVE WITH A WAVE MOVING
THROUGH THE EASTERN LAKES WHILE THE GEM AND ECMWF ARE WEAKER.
HOWEVER...THEY DO AGREE THAT HEIGHTS WILL FALL OVER THE REGION AS
THE NOW SOUTHWEST RIDGE FURTHER STRENGTHENS AND THE FLOW BUCKLES
THROUGH THE OHIO VALLEY WITH MORE ENERGY DIVING INTO THE CENTRAL
AND SOUTHERN APPALACHIANS. THIS APPEARS TO EVENTUALLY ALLOW A
TROUGH TO TAKE SHAPE OVER THE OHIO VALLEY BY MID WEEK. WHILE THERE
ARE SOME QUESTIONS WITH THE MODELS THROUGH THE LONG TERM PORTION
OF THE FORECAST A GENERAL CONSENSUS BLEND LOOKS LIKE A REASONABLE
MEANS OF MITIGATING ANY DISAGREEMENTS.
SENSIBLE WEATHER WILL SEE THE WARMTH BUILD OVER THE AREA INTO AND
THROUGH THE WEEKEND WHILE HUMID CONDITIONS REMAIN LOCKED IN PLACE. A
WAVY FRONT WILL HOLD IN PLACE ALONG OR JUST NORTH OF THE OHIO
RIVER FOR MUCH OF THIS TIME WITH CONVECTIVE CLUSTERS LIKELY
DEVELOPING ALONG IT AND DROPPING JUST TO OUR EAST. ANY OF THESE
COULD SINK FAR ENOUGH SOUTH TO IMPACT EASTERN KENTUCKY...BUT FOR
THE MOST PART THE TRACK WILL KEEP THEM OFF TO THE NORTHEAST INTO
THE START OF THE NEW WEEK. AS HEIGHTS FALL AND AN UPPER LOW STARTS
TO TAKE SHAPE JUST TO THE NORTH THERE WILL BE BETTER CHANCES FOR
CONVECTION CWA WIDE THROUGH TUESDAY WHILE TEMPERATURES SHOULD BE A
BIT COOLER THAN WHAT WE WILL SEE OVER THE WEEKEND. HEAVY TO
EXCESSIVE RAINS WILL BE POSSIBLE LATER IN THE FORECAST WITH THE
FALLING HEIGHTS AND STORM CLUSTERS...BUT MAINLY DUE TO ANY
LOCALIZED TRAINING OF CONVECTION.
THE CR GRID BLEND CAME IN REASONABLY WELL WITH ADJUSTMENTS MADE
TO THE POPS AND SKY MAINLY TO ACCENTUATE A HEALTHY DIURNAL CYCLE.
AS FOR TEMPERATURES...DID AGAIN TWEAK THE LOWS A BIT EACH NIGHT TO
REPRESENT SOME MINOR RIDGE VERSUS VALLEY TERRAIN EFFECTS.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 402 AM EDT WED JUL 8 2015
A COLD FRONT HAS NEARLY STALLED ALONG THE OH RIVER EARLY THIS
MORNING...ALLOWING FOR SHOWERS TO FOCUS IN ON EASTERN KENTUCKY.
SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE MORNING HOURS.
HOWEVER...SOUTHEAST KENTUCKY WILL LIKELY SEE THE MOST SHOWERS THIS
MORNING AS A WEAK SHORTWAVE MOVES THROUGH THE AREA SO HAVE FOCUSED
THE HIGHER POPS ALONG THE SOUTHERN ZONES.
THE NEXT SYSTEM APPROACHES THE REGION TODAY AS A WEAK SURFACE LOW
AND CORRESPONDING JET MAX MOVES INTO THE OH VALLEY. THIS WILL
BRING RENEWED CHANCES FOR CONVECTION DURING THE AFTERNOON.
HOWEVER...THE SOUNDINGS SHOW A MID LEVEL CLOUD DECK THAT PERSISTS
THROUGH THE DAY...WHICH WOULD ULTIMATELY LIMIT CONVECTIVE
POTENTIAL. THE ONE THING GOING FOR THIS SET UP ARE THE HIGH
DEWPOINTS AND PWATS AOA 2 INCHES. SO THERE IS STILL SOME POTENTIAL
FOR THUNDERSTORMS...ESPECIALLY WITH THE AMPLE UPPER LEVEL
FORCING...BUT THINKING IT WILL BE MORE OF A HEAVY RAIN AND FLASH
FLOOD THREAT WITH SOME GUSTY WINDS. ON THURSDAY...THE LOW WILL
CONTINUE TO MOVE ENE AND WILL DRAG A TRAILING COLD FRONT THROUGH
THE OH VALLEY/NORTHEAST KENTUCKY. AS A RESULT...HAVE KEPT A CHANCE
FOR SHOWERS AND STORMS IN THE FORECAST THROUGH THURSDAY.
HIGH TEMPERATURES TODAY WILL HIT THE LOW TO MID 80S...WITH CLOUDS
POSSIBLY LIMITING THE DAYTIME HEATING POTENTIAL. TEMPERATURES
TOMORROW SHOULD PEAK HIGHER THAN TODAY AS RAIN STARTS MOVING OUT
OF THE AREA. LOWS WILL BE ON THE MILD SIDE...AROUND 70 DEGREES.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 500 AM EDT WED JUL 8 2015
THE MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT CONCERNING A
SLOW BUILDING RIDGE OVER THE SOUTH THROUGH THE FIRST HALF OF THE
EXTENDED PERIOD. THIS RIDGE WILL MOVE WESTWARD IN RESPONSE TO A
DEEPENING TROUGH OVER THE GREAT LAKES AND NORTHEAST. HEIGHTS WILL
RISE LOCALLY AS THIS RIDGE PASSES...THOUGH THE RISES MAY NOT
PREVENT SHORTWAVE ENERGY FROM DIVING INTO THE CENTRAL APPALACHIANS
FRIDAY NIGHT INTO SATURDAY MORNING AND IMPACTING THE WX FOR PARTS
OF EASTERN KENTUCKY. IN FACT...DURING THIS WHOLE PROCESS
SHORTWAVES WILL PASS TO THE NORTH OF THE REGION AND COULD BE A
FACTOR IN THE WX FOR NORTHERN PARTS OF THE CWA THROUGH THE
WEEKEND. FOR THE START OF THE NEW WORK WEEK...THE MODEL AGREEMENT
SUFFERS AS THE GFS BECOMES MOST AGGRESSIVE WITH A WAVE MOVING
THROUGH THE EASTERN LAKES WHILE THE GEM AND ECMWF ARE WEAKER.
HOWEVER...THEY DO AGREE THAT HEIGHTS WILL FALL OVER THE REGION AS
THE NOW SOUTHWEST RIDGE FURTHER STRENGTHENS AND THE FLOW BUCKLES
THROUGH THE OHIO VALLEY WITH MORE ENERGY DIVING INTO THE CENTRAL
AND SOUTHERN APPALACHIANS. THIS APPEARS TO EVENTUALLY ALLOW A
TROUGH TO TAKE SHAPE OVER THE OHIO VALLEY BY MID WEEK. WHILE THERE
ARE SOME QUESTIONS WITH THE MODELS THROUGH THE LONG TERM PORTION
OF THE FORECAST A GENERAL CONSENSUS BLEND LOOKS LIKE A REASONABLE
MEANS OF MITIGATING ANY DISAGREEMENTS.
SENSIBLE WEATHER WILL SEE THE WARMTH BUILD OVER THE AREA INTO AND
THROUGH THE WEEKEND WHILE HUMID CONDITIONS REMAIN LOCKED IN PLACE. A
WAVY FRONT WILL HOLD IN PLACE ALONG OR JUST NORTH OF THE OHIO
RIVER FOR MUCH OF THIS TIME WITH CONVECTIVE CLUSTERS LIKELY
DEVELOPING ALONG IT AND DROPPING JUST TO OUR EAST. ANY OF THESE
COULD SINK FAR ENOUGH SOUTH TO IMPACT EASTERN KENTUCKY...BUT FOR
THE MOST PART THE TRACK WILL KEEP THEM OFF TO THE NORTHEAST INTO
THE START OF THE NEW WEEK. AS HEIGHTS FALL AND AN UPPER LOW STARTS
TO TAKE SHAPE JUST TO THE NORTH THERE WILL BE BETTER CHANCES FOR
CONVECTION CWA WIDE THROUGH TUESDAY WHILE TEMPERATURES SHOULD BE A
BIT COOLER THAN WHAT WE WILL SEE OVER THE WEEKEND. HEAVY TO
EXCESSIVE RAINS WILL BE POSSIBLE LATER IN THE FORECAST WITH THE
FALLING HEIGHTS AND STORM CLUSTERS...BUT MAINLY DUE TO ANY
LOCALIZED TRAINING OF CONVECTION.
THE CR GRID BLEND CAME IN REASONABLY WELL WITH ADJUSTMENTS MADE
TO THE POPS AND SKY MAINLY TO ACCENTUATE A HEALTHY DIURNAL CYCLE.
AS FOR TEMPERATURES...DID AGAIN TWEAK THE LOWS A BIT EACH NIGHT TO
REPRESENT SOME MINOR RIDGE VERSUS VALLEY TERRAIN EFFECTS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 800 AM EDT WED JUL 8 2015
MOST TAF SITES WILL BE QUIET THIS MORNING BEFORE THE NEXT ROUND OF
MAINLY DIURNALLY DRIVEN STORMS DEVELOP. HAVE INCLUDED A VCTS FOR
THESE AT ALL TAF SITES. WITH THE SHOWERS AND STORMS...MVFR CIGS
AND VIS WILL BE POSSIBLE FOR A TIME. LATER IN THE FORECAST THE
PCPN WILL SCATTER OUT WITH PATCHY FOG...LOCALLY DENSE...A CONCERN
LATER TONIGHT. OUTSIDE OF ANY STORMS WINDS WILL BE LIGHT AND
VARIABLE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...GREIF
SHORT TERM...JVM
LONG TERM...GREIF
AVIATION...GREIF
Hazardous weather outlook, Jul 8, 3:08 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
408 AM EDT WED JUL 8 2015
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
408 AM EDT WED JUL 8 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY. A FEW OF THE THUNDERSTORMS
COULD PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND THE
THREAT FOR FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG
WINDS...HEAVY RAIN...OR FLOODING.
JVM/GREIF
In the hours before
Local storm report, Jul 8, 7:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
859 AM EDT WED JUL 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD E LOUDEN 36.75N 84.03W
07/08/2015 WHITLEY KY 911 CALL CENTER
A BRIDGE WAS REPROTED TO BE FLOODED ALONG KY HIGHWAY 92.
&&
JPFlash Flood, Whitley
- When
- July 8, 8:00 AM EST to 9:00 AM EST
- Where
- Whitley County, Nevisdale to 0.45 mi ESE of Nevisdale
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.680, -84.050
Portions of Bethal Road were closed due to flooding with the water reaching four feet deep in some areas.
Flash Flood, Whitley
- When
- July 8, 8:00 AM EST to 9:00 AM EST
- Where
- Whitley County, 1.16 mi WSW of Siler to 2.3 mi W of Siler
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.696, -83.970
Highway 92 was not passible due to flash flooding in the eastern part of Whitley County.
Flash Flood, Whitley
- When
- July 8, 8:15 AM EST to 9:00 AM EST
- Where
- Whitley County, 1.1 mi NNW of Lot to 1.18 mi NNW of Lot
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.615, -84.088
Keswick Road was closed due to flash flooding.
Flood, Whitley
- When
- July 8, 9:00 AM EST to 1:00 PM EST
- Where
- Whitley County, 0.37 mi NE of Goins to 0.33 mi W of Siler
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.684, -83.896
Kentucky 92 was flooded and not passable for a long period of time in the eastern part of the county not far from the Bell county line.
Flood, Whitley
- When
- July 8, 9:00 AM EST to 4:00 PM EST
- Where
- Whitley County, 1.13 mi NNW of Lot to 0.93 mi N of Lot
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.614, -84.090
Flash flooding transitioned to aerial flooding on Keswick Road, which lasted into the afternoon hours. The road was closed during this time.
Flood, Whitley
- When
- July 8, 9:00 AM EST to 3:00 PM EST
- Where
- Whitley County, Nevisdale to 0.6 mi ESE of Nevisdale
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.680, -84.050
Flash flooding on Bethal Road transitioned to aerial flooding, which lasted into the afternoon. The water was up to four feet deep over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, July 8 to 9, 2015$500,000 · 3 events
- Hail in Texas, July 8, 2015$350,000 · 2.75 in hail · 2 events
- Tornado and Damaging Wind in Missouri, July 8, 2015$75,000 · EF1 · 2 events
- Damaging Winds in North Carolina, July 8, 20152 injured · $58,000 · 64 kt wind · 10 events
- Damaging Winds in Georgia, July 8, 2015$116,000 · 60 kt wind · 4 events
- Flash Flooding and Lightning Strike in Illinois, July 8 to 9, 2015$45,000 · 5 events
- Tornado and Hail in Illinois, July 8, 2015$6,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, July 8 to 9, 20152.75 in hail · 18 events
- Flash Flooding and Hail in Nevada, July 8, 2015$16,000 · 56 kt wind · 8 events
- Flash Flooding and Hail in New Mexico, July 8, 2015$6,000 · 1.5 in hail · 15 events
- Damaging Winds in North Carolina, July 8, 2015$16,000 · 55 kt wind · 4 events
- Flash Flooding and Flood in Virginia, July 8, 201512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583853, 597503, 597505, 583854, 597506, 597508.